Alert archive / Idaho / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 16, NWS Pocatello, ID

July 2, 2013Blaine County, Minidoka County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 2, 2013, 5:10 PM MDT for Blaine County, Minidoka County, Power County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2013, 5:10 PM MDT (23:10 UTC)
Expired
Jul 2, 2013, 6:00 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Blaine County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 66 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2013-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2013-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3317 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:17 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 2, 2:17 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
217 PM MDT TUE JUL 2 2013

.SHORT TERM...THE CENTER OF THE HIGH PRESSURE RIDGE IS LOCATED
NEAR THE EXTREME SOUTHWEST CORNER OF IDAHO THIS AFTERNOON.
SATELLITE WATER VAPOR IMAGERY SHOWS A DISTURBANCE IN SOUTHEAST
OREGON ROTATING TOWARDS THE CENTRAL MOUNTAINS. IN THE
MEANTIME...SURFACE HEATING IS LEADING TO INSTABILITY AND SOME
CONVECTIVE CELLS JUST BEGINNING TO DEVELOP BETWEEN BLUE DOME AND
CRATERS OF THE MOON. MID LEVEL STEERING WINDS MOSTLY NORTHERLY SO
WHATEVER CELLS DEVELOP SHOULD TRACK DOWN TOWARDS RICH FIELD AREA.
WEDNESDAY...SHORT WAVE PASSING THROUGH ALBERTA WITH ANOTHER ON THE
HEELS APPROACHING BRITISH COLUMBIA WILL HELP FLATTEN THE HIGH
PRESSURE RIDGE AND BRING TEMPERATURES DOWN 3 TO 5 DEGREES. WE
CONTINUE TO RELY ON THE NAM MODEL AS IT HAS HANDLED THE CONVECTION
UNDER THE RIDGE BETTER. BY WEDNESDAY AFTERNOON MUCH OF THE DEEPER
MOISTURE SHOULD ROTATE INTO THE CARIBOU AND SOUTH CENTRAL
HIGHLANDS SO AFTERNOON SHOWERS AND THUNDERSTORMS WERE INCREASED IN
THAT AREA.

.LONG TERM...THURSDAY...THE STRONGER SHORT WAVE MOVING INTO
BRITISH COLUMBIA WITH A LEADING SURFACE CO9COLD FRONT ACROSS THE PAN
HANDLE GRADUALLY THROUGH FRIDAY BRINGS COLDER AIR SOUTHWARD. THE
FRONT TRAILS INTO STANLEY AREA AROUND MID NIGHT THURSDAY NIGHT AND
DRAGS EASTWARD ACROSS THE FORECAST AREA FRIDAY...ALTHOUGH MODELS
DO NOT SUGGEST A LOT OF WINDS WITH THE FRONT. KEPT A CHANCE OF
MOUNTAIN SHOWERS AND ISOLATED THUNDERSTORMS IN BOTH THURSDAY AND
FRIDAY AND LOWERED VALLEY TEMPERATURES TO NEAR 90F. GFS IS MUCH
QUICKER TO BRING DRIER AIR IN FROM THE WEST OVER THE ECMWF AND
THAT TREND PERSISTS INTO NEXT WEEK. FOR NOW...MAINTAINED A SLIGHT
CHANCE OF SHOWERS OR THUNDERSTORMS OVER THE MOUNTAINS EACH DAY AND
TEMPERATURES NEAR 90F IN THE LOWER VALLEYS. RS

&&

.AVIATION...LOOK FOR VICINITY THUNDERSTORMS LATE THIS AFTERNOON INTO
EARLY EVENING BECAUSE OF MONSOONAL MOISTURE AND HEATING. KSUN STANDS
THE BEST CHANCE OF THUNDERSTORMS ON STATION THIS AFTERNOON INTO
EARLY EVENING. EXPECT GUSTY WINDS AND FREQUENT LIGHTING IN AND
AROUND THUNDERSTORMS. LOOK FOR A BETTER CHANCE OF THUNDERSTORMS ON
WEDNESDAY AFTERNOON FOR ALL TAF SITES. WYATT

&&

.FIRE WEATHER...MONSOONAL MOISTURE WORKING AROUND AN AREA OF HIGH
PRESSURE WILL PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS FOR MUCH
OF THE WEEK. GUSTY OUTFLOW WINDS AND FREQUENT LIGHTNING ARE POSSIBLE
NEAR STORMS. LOOK FOR BREEZY WINDS ON FRIDAY WITH AN ARRIVAL OF A
WEAK COLD FRONT. ADDITIONALLY....EXPECT SLIGHTLY COOLER WEATHER
FRIDAY THROUGH THE WEEKEND. WYATT/VALLE

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 2, 3:43 AM MDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
343 AM MDT TUE JUL 2 2013

IDZ017>025-031-032-030945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
343 AM MDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF SOUTHEAST IDAHO. EXTREMELY HOT CONDITIONS
WILL AGAIN CONTINUE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE
ENTIRE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jul 2, 2:28 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
228 PM MDT TUE JUL 2 2013

IDZ019-020-032-022115-
CLARK ID-JEFFERSON ID-BUTTE ID-
228 PM MDT TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO
  NORTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 315 PM MDT

AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF NORTHWEST INL..MOVING SOUTH AT
5 MPH.

WIND GUSTS UP TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWESTERN CLARK COUNTY...
  RURAL NORTHWESTERN JEFFERSON COUNTY...
  RURAL NORTHEASTERN BUTTE COUNTY...

LAT...LON 4382 11242 4381 11285 4414 11284 4410 11258
TIME...MOT...LOC 2028Z 012DEG 5KT 4403 11274
Special weather statement, Jul 2, 3:12 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
312 PM MDT TUE JUL 2 2013

IDZ019-020-022200-
CLARK ID-JEFFERSON ID-
312 PM MDT TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL CLARK COUNTY IN EASTERN IDAHO
  CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 400 PM MDT

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF CAMAS..MOVING SOUTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4383 11212 4378 11245 4410 11248 4413 11224
TIME...MOT...LOC 2112Z 352DEG 16KT 4401 11234

EP/DH
Special weather statement, Jul 2, 3:53 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
353 PM MDT TUE JUL 2 2013

IDZ020-022245-
BINGHAM ID-BUTTE ID-
353 PM MDT TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 445 PM MDT

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ARCO..MOVING SOUTH AT 20
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4329 11321 4359 11332 4368 11310 4338 11289
TIME...MOT...LOC 2153Z 344DEG 18KT 4356 11317

EP/DH
Special weather statement, Jul 2, 4:27 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
427 PM MDT TUE JUL 2 2013

IDZ017-020-022315-
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-BLAINE ID-
427 PM MDT TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME WEST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 515 PM MDT

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
CENTRAL INL TO 14 MILES SOUTHWEST OF SOUTHWEST INL..AND MOVING EAST
AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4328 11294 4328 11300 4326 11301 4313 11335
      4344 11345 4369 11275 4347 11242
TIME...MOT...LOC 2227Z 272DEG 9KT 4356 11282 4340 11318

EP/DH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:05 PM MDTSpecial Weather StatementPIHCuster85 min
Jul 2, 2:28 PM MDTSpecial Weather StatementPIHJefferson47 min
Jul 2, 3:12 PM MDTSpecial Weather StatementPIHJefferson48 min
Jul 2, 3:53 PM MDTSpecial Weather StatementPIHButte52 min
Jul 2, 4:27 PM MDTSpecial Weather StatementPIHButte48 min
Jul 2, 4:55 PM MDTSevere Thunderstorm WarningPIHBlaine, Butte50 min
Jul 2, 5:38 PM MDTSpecial Weather StatementPIHCuster67 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.